Nebraska, 2022

Drought in Nebraska, December 1 to 31, 2022

December 1 to 31, 2022 · NWS GLD · 3 events in 3 counties and zones

The D3 Extreme and D4 Exceptional Drought Status for these counties remained unchanged. The worst drought conditions were reported over Hitchcock and Red Willow Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The D3 Extreme and D4 Exceptional Drought Status for these counties remained unchanged. The worst drought conditions were reported over Hitchcock and Red Willow Counties. Precipitation amounts ranged from 0.50-1.50, with the lowest amounts in Red Willow County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Nov 30, 11:13 PM CST, 47 minutes earlier.

Area forecast discussion, Nov 30, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1013 PM MST Wed Nov 30 2022

.SHORT TERM...(This evening through Thursday)
Issued at 143 PM MST Wed Nov 30 2022

This evening through the overnight hours a weak disturbance aloft is
expected to travel across the Rockies and over the area,
strengthening the lee trough along the Front Range. This and a
tightening pressure gradient will bring an increase in sky cover and
winds during the overnight hours. The winds are expected to be out
of the southeast to south at 10-25 mph and gusts up to 40 mph
through sunrise tomorrow. The strongest winds are anticipated to be
along and south of I-70. Temperatures tonight will be in the upper
teens to mid 20s with wind chills in the upper single digits to
upper teens.

On Thursday another upper disturbance will sit over the area while
the lee trough broadens across the Plains ahead of Friday's strong
cold front. Temperatures warm up nicely tomorrow with highs in the
mid 50s to lower 60s. Thursday, southerly to southwesterly winds are
expected to be around 10-20 mph with gusts up of 25-30 mph possible.
Overnight lows will be in the mid 20s to upper 30s tomorrow night.

.LONG TERM...(Friday through Wednesday)
Issued at 250 PM MST Wed Nov 30 2022

Strong gusty winds on Friday will cause concern for increased fire
weather and blowing dust threats.

Model guidance for Friday is beginning to align, although there is
still a decent amount of variance. The GFS and NAM are both
suggesting that the surface low pressure system and associated cold
front will move across the Goodland CWA earlier than previously
expected. The cold front will cross the Tri-State area from the
northwest to the southeast, and is expected to enter Yuma county in
Colorado during the late morning hours. The FROPA will quickly cross
the CWA and is expected to be clear of the area by the evening.

With the earlier passage of the cold front, temperatures will top
out in the 50s and 60s, and minimum RH values will be at least in
the upper teens. This will help decrease the fire weather risk.
However, continuing dry conditions have provided ample fuels to burn
and winds will work to increase the fire weather threat. Sustained
winds of 20 to 30 kts and gusts up to 44 kts are expected throughout
the CWA. Strong winds are expected before and after the cold front,
and the wind shift it will cause. If any fires were to start, the
wind could quickly spread them and the change in wind directions
(from the southwest becoming northwestern) with the FROPA could make
firefighting operations challenging.

Blowing dust is also a concern on Friday. The GFS and RAP are
showing 0-2 km lapse rates over 9 C/km, 2-2.5 km lapse rates of 3-6
C/km, and 0.5-1 km winds over 40 kts around 18-21Z on Friday. These
conditions paired with strong winds at the surface could produce
blowing dust. There is a concern that the FROPA could create a wall
of dust, but at this time confidence is not high that this will
occur.

If the cold front were to move through the area later in the day,
temperatures could climb into the 60s and 70s which would lower RH
values into the mid teens. If this were to happen, the risk for fire
weather danger would increase substantially. Another implication of
the later timing of the FROPA would be a lower chance of a wall of
dust, but areas of patchy blowing dust would be more likely.

After the cold front has passed, Friday night will cool into the low
to mid teens and wind chills will drop into the lower and middle
single digits by Saturday morning. Saturday through Monday, a
warming trend will be the big news due to a high pressure system
moving over the southern portion of the CWA. Monday's temperatures
will max out in the upper 40s and mid 50s, a 5 to 10 degree
difference from Saturday's high temperatures. Overnight low
temperatures will be in the lower to mid 20s for these nights.

Monday afternoon will see a weak cold front pass through the area
and cause the winds to come from the north again, cooling the Tri-
State area into the mid and upper teens for Tuesday and Wednesday
morning. This will also cap Tuesday's high temperatures in the lower
to mid 40s. Thankfully, this shift should be short lived and
Wednesday will warm back up into the mid 40s, about normal for this
time of year.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1012 PM MST Wed Nov 30 2022

Only aviation concern will be LLWS through the overnight hours at
both KGLD and KMCK associated with a southwesterly nocturnal low
level jet. Otherwise, VFR expected to prevail at both terminals.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...CA
AVIATION...024
Hazardous weather outlook, Nov 30, 11:44 AM CST, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1044 AM MST Wed Nov 30 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1044 AM MST Wed Nov 30 2022 /1144 AM CST Wed Nov 30 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Critical fire weather conditions look to develop across the area
Friday. A wind shift with an associated cold front may lead to
unpredictable fire behavior. Strong to potentially damaging winds
are possible during the afternoon and evening hours along with
potential for blowing dust along and behind the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 1.00-1.50. This was 0.50-1.00 above normal, with normal precipitation amounts of 0.25-1.00.

Drought, Red Willow

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 0.50-1.50. This was near normal to one inch above normal, with normal precipitation amounts of 0.25-1.00.

Drought, Dundy

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Precipitation for the month ranged from 1.00-1.50. This was 0.50-2.00 above normal, with normal precipitation amounts of 0.25-1.00.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068973, 1068976, 1068972.